Heparin

Perioperative heparin prophylaxis can cause thrombo-cytopenia. There are two types of heparin-induced thrombocytopenia (HIT). HIT I is characterized by a transitory, slight, and asymptomatic reduction in platelet count during the first 1-2 days of treatment. It resolves spontaneously and does not require discontinuation of the drug. The origin of HIT I is not completely understood, but may be caused by a heparin-induced platelet clumping.

The other type of heparin-induced thrombocytope-nia, HIT II, has an immunological origin. It is characterized by a significant reduction in platelets (reduction >50% or to levels <100 x 103/^l), generally observed after the 5th day of treatment, and usually resolves in 5-15 days after heparin has been suspended. However, in some cases it may take months. HIT II is the most frequent and dangerous side effect of heparin. It may appear in patients who were exposed to heparin earlier. Laboratory tests confirm that the prevalence seems to be 1 % - 3 % for unfractionated heparin and 0 % - 0.8 % for low-molecular-weight heparin. There is a greater risk in those patients receiving heparin of bovine compared with porcine origin (Fabris et al. 2000; Menajovsky 2005 ).

The immunologic etiology of HIT II is largely accepted: platelet factor 4 (PF4) displaced from endothelial heparin sulphate or directly from the platelets binds to the heparin molecule to form an immunogenic complex. The IgG anti-heparin/PF4 immunocomplexes activate platelets and provoke an immunologic endotheli-al lesion with thrombocytopenia and/or thrombosis. Cutaneous allergic manifestation at the heparin injection sites and skin necrosis may be present as well. Interestingly, hemorrhagic events are not frequent, while the major clinical complications in at least 30 % of the patients are both arterial and venous thrombosis, with a 20% mortality rate. The exact pathomechanism of this reaction is not clear.

During heparin therapy, platelet counts should be checked regularly, at least twice weekly. The diagnosis of HIT is based primarily on clinical criteria and in vitro demonstration of heparin-dependent antibodies. Among the different assays available, the PF4-heparin enzyme linked immunosorbent assay (ELISA) and the 14C-serotonin release assay (SRA) are the most widely used tests.

If HIT II is suspected, heparin must be immediately discontinued and an alternative anticoagulation should be initiated until the resolution of the thrombocytopenia is completed. Heparinoids such as danaparoid sodi um (Orgaran; no longer available in the US) or direct thrombin inhibitors such as hirudin are the safest and most effective drugs against the symptoms of HIT, significantly reducing mortality due to thrombotic complications (Fabris et al. 2000). Administration of low-molecular-weight heparin is not recommended, because there is a 60 % -100 % cross-reactivity of the hep-arin-induced antibodies.

0 0

Post a comment